Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Nashville, TN

May 8, 2024Houston County, Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 8, 2024, 4:09 PM CDT for Houston County, Montgomery County, Stewart County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2024, 4:09 PM CDT (21:09 UTC)
Expired
May 8, 2024, 7:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Houston County, TN, Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 61 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

846 
WGUS54 KOHX 082109
FFWOHX
TNC083-125-161-090015-
/O.NEW.KOHX.FF.W.0009.240508T2109Z-240509T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
409 PM CDT Wed May 8 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northern Houston County in middle Tennessee...
  Central Montgomery County in middle Tennessee...
  Southern Stewart County in middle Tennessee...

* Until 715 PM CDT.

* At 409 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clarksville, Dover, Erin, Tennessee Ridge, Cumberland City, 
  Palmyra, Woodlawn, Cunningham and Houston County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3637 8800 3642 8804 3659 8730 3640 8721
      3633 8750 3633 8751 3624 8792 3624 8795
      3627 8795 3631 8796 3635 8798

FLASH FLOOD...RADAR INDICATED

$$

LaRosa

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 12:58 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 8, 12:58 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1258 PM CDT Wed May 8 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Friday)
Issued at 1152 AM CDT Wed May 8 2024

Earlier warm front now stationary and centered w-e just north of I-
40. This far northern area has served as the flood threat with
numerous advisories and warnings issued thus far. Flood reports have
been received mainly across the Robertson and Sumner county areas.
Energy along the boundary is working eastward with the bulk of the
activity now across the Plateau. To the south, airmass is hanging on
to a weak cap despite warming temps. Upstream however, 2 separate
slugs of energy will be pushing southeastward. This translates to 2
rounds of severe. The 1st will occur from 3pm to 6pm, with the 2nd
round in the 8 pm to midnight timeframe. All forms of severe weather
will be possible. Instabilities will be greatest across our south so
I would think the largest(non tornadic) hail would occur there. As
for rainfall amounts, the flood watch shall continue. Latest Hrrr
shows isolated storm totals of up to 6 inches across an area
stretching from far north central middle TN eastward across the
northern Plateau. Now models do hang onto the light to
moderate shower activity through 12Z to 18Z before ending.

Look for clearing skies Thursday night with cooler temps. Upper
troughing will feature a Friday shortwave with a few showers.
Saturday looks similar with an additional shortwave. The near term
temps will continue to run rather warm tonight and Thursday with 80s
for highs once again. Noticeably cooler by Friday morning with lows
back down into the 50s. We may seven see some 40s by Saturday
morning.

&&

.LONG TERM...
(Friday Night through next Wednesday)
Issued at 1152 AM CDT Wed May 8 2024

In the extended forecast, ridging will return for Monday. The next
system of interest will be for Tuesday and Wednesday of next week.
Instability looks weak for now so mostly just looking at showers and
non severe tstms for now.

Extended temps will start out on the cool side but will warm back to
near 80 for highs by mid week. Overnight lows will work back into
the lower 60s as well.

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Wed May 8 2024

Airmass is somewhat capped for now. However, a couple slugs of
energy will enable showers and thunderstorms to develop later this
afternoon as round 1, and then this evening as round 2. The
Currently high instability levels will only increase with time.
Thus, the full plethora of severe possibilities exists. For the
tafs will include temporary gusts to 40 kts with the stronger
storms. Look for showers to persist, generally after 06Z-09Z when
the storminess exits. IFR cigs and vsbys will of course accompany
the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  86  58  72 /  90  30  10  10
Clarksville    66  83  54  70 /  80  10  10  10
Crossville     63  79  53  66 /  90  50  20  30
Columbia       66  85  56  72 / 100  30  10  10
Cookeville     65  80  54  67 /  90  50  20  20
Jamestown      63  79  53  66 /  90  50  20  30
Lawrenceburg   66  84  57  72 / 100  40  10  10
Murfreesboro   66  85  55  72 / 100  40  10  10
Waverly        66  83  54  71 /  90  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Grundy-
Hickman-Houston-Humphreys-Jackson-Lewis-Macon-Marshall-Maury-
Montgomery-Overton-Perry-Pickett-Putnam-Robertson-Rutherford-
Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White-Williamson-
Wilson.

&&

SHORT TERM...21
LONG TERM....21
AVIATION.....21

In the hours before

Local storm report, May 8, 2:53 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
253 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Tornado          7 E Fredonia            36.45N 87.10W
05/08/2024                   Robertson          TN   Public

            Reported by spotter on mile marker 19 on
            I-24.

&&

RRH
Local storm report, May 8, 2:55 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
255 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Tornado          4 NW Coopertown         36.48N 87.03W
05/08/2024                   Robertson          TN   Trained Spotter

            Still ongoing northwest of Coopertown. Exact
            location estimated by radar.

&&

RRH
Local storm report, May 8, 3:07 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
307 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Flash Flood      1 ENE White House       36.47N 86.65W
05/08/2024                   Sumner             TN   Public

            Flooding reported in White House High
            School.

&&

RRH
Local storm report, May 8, 3:32 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
332 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Hail             Bumpus Mills            36.61N 87.84W
05/08/2024  E1.00 Inch       Stewart            TN   Emergency Mngr

&&

RRH
Local storm report, May 8, 3:48 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
348 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             1 E Bumpus Mills        36.61N 87.82W
05/08/2024  M3.00 Inch       Stewart            TN   Public

&&

RRH
Local storm report, May 8, 4:01 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
401 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Hail             1 SSE Portland          36.58N 86.51W
05/08/2024  M1.25 Inch       Sumner             TN   Public

&&

RRH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:52 AM CDTSpecial Weather StatementOHXStewart23 min
May 8, 3:58 AM CDTSevere Thunderstorm WarningOHXStewart47 min
May 8, 4:30 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart19 min
May 8, 5:00 AM CDTSpecial Weather StatementOHXMontgomery30 min
May 8, 5:27 AM CDTSpecial Weather StatementOHXMontgomery, Robertson33 min
May 8, 5:48 AM CDTAreal Flood AdvisoryOHXMontgomery, Robertson, Stewart3 hr
May 8, 5:55 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner35 min
May 8, 6:27 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner33 min
May 8, 6:57 AM CDTSpecial Weather StatementOHXClay, Macon33 min
May 8, 7:10 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett50 min
May 8, 7:17 AM CDTSpecial Weather StatementOHXSumner28 min
May 8, 7:23 AM CDTTornado WarningOHXClay, Jackson, Overton37 min
May 8, 7:51 AM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Macon, Robertson, Sumner, Trousdale3 hr
May 8, 7:54 AM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett51 min
May 8, 7:57 AM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson33 min
May 8, 8:35 AM CDTFlash Flood WarningOHXMontgomery, Stewart3 hr
May 8, 8:38 AM CDTFlash Flood WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner, Trousdale3 hr
May 8, 8:58 AM CDTAreal Flood AdvisoryOHXSmith, Wilson3 hr
May 8, 8:59 AM CDTSpecial Weather StatementOHXCumberland, Putnam46 min
May 8, 9:45 AM CDTAreal Flood AdvisoryOHXJackson, Overton, Putnam3 hr
May 8, 10:14 AM CDTFlash Flood WarningOHXSmith, Wilson3 hr
May 8, 10:54 AM CDTFlash Flood WarningOHXJackson, Overton, Putnam3 hr
May 8, 11:47 AM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Montgomery, Robertson, Sumner, Trousdale3 hr
May 8, 1:19 PM CDTSpecial Weather StatementOHXMontgomery26 min
May 8, 1:44 PM CDTSpecial Weather StatementOHXMontgomery31 min
May 8, 1:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson47 min
May 8, 2:01 PM CDTSpecial Weather StatementOHXCheatham29 min
May 8, 2:06 PM CDTTornado WarningOHXCheatham, Montgomery24 min
May 8, 2:10 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson35 min
May 8, 2:27 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson48 min
May 8, 2:35 PM CDTFlash Flood WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner3 hr
May 8, 2:41 PM CDTSevere Thunderstorm WarningOHXStewart49 min
May 8, 2:47 PM CDTTornado Warning Tornado observedOHXMontgomery, Robertson28 min
May 8, 3:09 PM CDTTornado WarningOHXRobertson36 min
May 8, 3:13 PM CDTTornado WarningOHXStewart47 min
May 8, 3:35 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry40 min
May 8, 3:37 PM CDTTornado WarningOHXRobertson, Sumner23 min
May 8, 3:42 PM CDTTornado WarningOHXMontgomery, Stewart30 min
May 8, 3:46 PM CDTFlash Flood WarningOHXMontgomery, Stewart3 hr
May 8, 3:52 PM CDTSevere Thunderstorm WarningOHXMontgomery38 min
May 8, 3:54 PM CDTSevere Thunderstorm WarningOHXHouston, Stewart51 min
May 8, 3:56 PM CDTTornado WarningOHXHickman, Humphreys, Perry34 min
May 8, 3:58 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner47 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne46 min
May 8, 4:06 PM CDTTornado WarningOHXHouston, Stewart24 min
May 8, 4:18 PM CDTTornado WarningOHXLewis, Perry, Wayne27 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson46 min
May 8, 4:30 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery45 min
May 8, 4:37 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Houston, Humphreys, Montgomery3 hr
May 8, 4:37 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson38 min
May 8, 4:42 PM CDTTornado WarningOHXHickman, Lewis, Maury33 min
May 8, 4:44 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Giles, Hickman, Humphreys and 7 more3 hr
May 8, 4:49 PM CDTTornado WarningOHXDickson, Houston, Montgomery10 min
May 8, 5:00 PM CDTTornado WarningOHXCheatham, Robertson30 min
May 8, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXRobertson, Sumner37 min
May 8, 5:10 PM CDTTornado WarningOHXLewis, Maury35 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson46 min
May 8, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXRobertson, Sumner37 min
May 8, 5:23 PM CDTTornado WarningOHXDavidson, Robertson, Sumner12 min
May 8, 5:31 PM CDTFlash Flood Warning Considerable damage threatOHXCheatham, Davidson, Macon, Montgomery, Robertson, Smith and 3 more6 hr
May 8, 5:33 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson42 min
May 8, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXMacon, Sumner, Trousdale, Wilson36 min
May 8, 5:41 PM CDTTornado Warning EmergencyOHXMarshall, Maury, Rutherford, Williamson34 min
May 8, 5:57 PM CDTTornado WarningOHXMacon, Sumner, Trousdale, Wilson33 min
May 8, 6:10 PM CDTTornado Warning Tornado observedOHXBedford, Marshall, Maury, Rutherford, Williamson35 min
May 8, 6:11 PM CDTSevere Thunderstorm WarningOHXDavidson, Smith, Sumner, Trousdale, Wilson34 min
May 8, 6:18 PM CDTAreal Flood AdvisoryOHXBedford, Cannon, Davidson, DeKalb, Marshall, Rutherford and 3 more3 hr
May 8, 6:26 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith, Trousdale, Wilson34 min
May 8, 6:27 PM CDTTornado WarningOHXSmith, Trousdale, Wilson33 min
May 8, 6:36 PM CDTTornado WarningOHXBedford, Cannon, Coffee, Rutherford39 min
May 8, 6:42 PM CDTAreal Flood AdvisoryOHXClay, Cumberland, DeKalb, Fentress, Jackson, Macon and 4 more3 hr
May 8, 6:45 PM CDTTornado WarningOHXDeKalb, Putnam, Smith30 min
May 8, 6:50 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith, Warren, White, Wilson40 min
May 8, 6:52 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson23 min
May 8, 6:56 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatOHXRobertson, Sumner15 hr

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.